Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 3, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 17, 2013, 9:16 AM CDT for 5 counties in Iowa. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2013, 9:16 AM CDT (14:16 UTC)
- Expired
- Apr 17, 2013, 10:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Iowa County, IA, Jefferson County, IA, Johnson County, IA, Keokuk County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 106 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 9:18 AM CDT | HAIL 0.25 | 4 W Richland, IA | PEA SIZED HAIL REPORTED BETWEEN OWLIE AND RICHLAND ALONG HIGHWAY 78. TIME ESTIMATED FROM RADAR |
| Apr 17, 9:48 AM CDT | HAIL 0.25 | Wellman, IA | HEAVY RAIN WAS ALSO FALLING. |
| Apr 17, 9:57 AM CDT | HAIL 0.25 | Wellman, IA | REPORT RELAYED BY BROADCAST MEDIA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 9:14 AM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 2.3 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
283 WUUS53 KDVN 171416 SVRDVN IAC095-101-103-107-183-171500- /O.NEW.KDVN.SV.W.0003.130417T1416Z-130417T1500Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 916 AM CDT WED APR 17 2013 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN IOWA COUNTY IN EAST CENTRAL IOWA... NORTH CENTRAL JEFFERSON COUNTY IN SOUTHEAST IOWA... SOUTHWESTERN JOHNSON COUNTY IN EAST CENTRAL IOWA... SOUTHEASTERN KEOKUK COUNTY IN SOUTHEAST IOWA... WASHINGTON COUNTY IN SOUTHEAST IOWA... * UNTIL 1000 AM CDT * AT 913 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RICHLAND... AND MOVING NORTHEAST AT 45 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES AND IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... WASHINGTON...BRIGHTON...WELLMAN...RICHMOND...KALONA...RIVERSIDE... RUBIO...TALLEYRAND...KEOTA...WEST CHESTER...WASHINGTON AIRPORT... AMISH...FRYTOWN...WINDHAM...SHARON CENTER...RIVER JUNCTION AND COSGROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4169 9180 4147 9141 4106 9196 4113 9214 TIME...MOT...LOC 1415Z 220DEG 37KT 4121 9195 HAIL...1.00IN WIND...<50MPH $$ ERVIN
4 follow-up statements
358 WWUS53 KDVN 171426 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 926 AM CDT WED APR 17 2013 IAC101-171436- /O.CAN.KDVN.SV.W.0003.000000T0000Z-130417T1500Z/ JEFFERSON IA- 926 AM CDT WED APR 17 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JEFFERSON COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4117 9185 4119 9209 4169 9180 4147 9141 TIME...MOT...LOC 1426Z 220DEG 37KT 4129 9185 $$ IAC095-103-107-183-171500- /O.CON.KDVN.SV.W.0003.000000T0000Z-130417T1500Z/ WASHINGTON IA-KEOKUK IA-JOHNSON IA-IOWA IA- 926 AM CDT WED APR 17 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN IOWA...SOUTHWESTERN JOHNSON...SOUTHEASTERN KEOKUK AND WASHINGTON COUNTIES UNTIL 1000 AM CDT... AT 922 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF BRIGHTON...AND MOVING NORTHEAST AT 45 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... WASHINGTON...WELLMAN...RICHMOND...KALONA...RIVERSIDE...WEST CHESTER...AMISH...FRYTOWN...WINDHAM...SHARON CENTER...RIVER JUNCTION AND COSGROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4117 9185 4119 9209 4169 9180 4147 9141 TIME...MOT...LOC 1426Z 220DEG 37KT 4129 9185 HAIL...1.00IN WIND...<50MPH $$ ERVIN
323
WWUS53 KDVN 171438
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 AM CDT WED APR 17 2013
IAC095-107-171448-
/O.CAN.KDVN.SV.W.0003.000000T0000Z-130417T1500Z/
KEOKUK IA-IOWA IA-
938 AM CDT WED APR 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IOWA AND
SOUTHEASTERN KEOKUK COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4151 9186 4152 9183 4160 9183 4169 9180
4147 9141 4127 9179 4129 9194
TIME...MOT...LOC 1438Z 220DEG 37KT 4138 9174
$$
IAC103-183-171500-
/O.CON.KDVN.SV.W.0003.000000T0000Z-130417T1500Z/
WASHINGTON IA-JOHNSON IA-
938 AM CDT WED APR 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
JOHNSON AND NORTHERN WASHINGTON COUNTIES UNTIL 1000 AM CDT...
AT 935 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF WASHINGTON...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
WELLMAN...RICHMOND...KALONA...RIVERSIDE...AMISH...FRYTOWN...
WINDHAM...SHARON CENTER...RIVER JUNCTION AND COSGROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4151 9186 4152 9183 4160 9183 4169 9180
4147 9141 4127 9179 4129 9194
TIME...MOT...LOC 1438Z 220DEG 37KT 4138 9174
HAIL...1.00IN
WIND...<50MPH
$$
ERVIN252
WWUS53 KDVN 171444
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 AM CDT WED APR 17 2013
IAC103-183-171500-
/O.CON.KDVN.SV.W.0003.000000T0000Z-130417T1500Z/
WASHINGTON IA-JOHNSON IA-
944 AM CDT WED APR 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
JOHNSON AND NORTHERN WASHINGTON COUNTIES UNTIL 1000 AM CDT...
AT 943 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RICHMOND...AND
MOVING NORTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
RICHMOND...KALONA...RIVERSIDE...AMISH...FRYTOWN...WINDHAM...SHARON
CENTER...RIVER JUNCTION AND COSGROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4147 9187 4152 9183 4160 9183 4169 9180
4147 9141 4136 9169 4135 9188
TIME...MOT...LOC 1444Z 220DEG 37KT 4142 9168
HAIL...1.00IN
WIND...<50MPH
$$
ERVIN381
WWUS53 KDVN 171454
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
954 AM CDT WED APR 17 2013
IAC103-183-171503-
/O.EXP.KDVN.SV.W.0003.000000T0000Z-130417T1500Z/
WASHINGTON IA-JOHNSON IA-
954 AM CDT WED APR 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JOHNSON AND
NORTHERN WASHINGTON COUNTIES WILL EXPIRE AT 1000 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL UP TO THE SIZE OF NICKELS IS STILL POSSIBLE WITH
THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN THE QUAD CITIES.
LAT...LON 4147 9187 4152 9183 4160 9183 4169 9180
4147 9141 4136 9169 4135 9188
TIME...MOT...LOC 1453Z 220DEG 37KT 4149 9160
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:42 AM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Apr 17, 6:42 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
642 AM CDT WED APR 17 2013
.SYNOPSIS...
ISSUED AT 310 AM CDT WED APR 17 2013
RADAR TRENDS AT 2 AM ARE SUPPORTING BEGINNING OF A MAJOR HEAVY
RAIN EVENT WITH FORCING TOOLS INDICATING TRAINING RISK OF STORMS
NEXT 24 HOURS. PRESSURE FALL PATTERNS INDICATE NEW MEXICO SURFACE
LOW TO MOVE NORTHEAST INTO FORECAST AREA TONIGHT. AREA DEWPOINTS
ARE RISING WITH POOLING ALONG WARM FRONT NOW MOVING NORTH INTO
MISSOURI. INITIALIZATION AND VERIFICATION COMBINED WITH LIFT...MCS
AND WAWT FORCING TOOLS COMBINED WITH ABOVE TRENDS SUPPORT OVERALL
FORCING OF UKMET AND EVOLUTION...HENCE TRENDING TOWARD HEAVY RAIN
WITH FLASH FLOODING RISK WITH TRAINING OF STORMS. WILL KEEP FLASH
FLOOD WATCH WITH MINOR CHANGES BUT WILL ADD RISK OF 4 TO 5 INCH
AMOUNTS WITH TRAINING OF STORMS THAT WOULD CAUSE SIGNIFICANT FLASH
FLOODING AND RIVER FLOODING RISKS.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 310 AM CDT WED APR 17 2013
TODAY...MINOR CHANGES MADE. RAIN AND PERIODS OF EMBEDDED THUNDER
TO OVERSPREAD ALL THE AREA BY EARLY AFTERNOON. RAIN TOTALS TO RANGE
FROM AROUND .5 INCHES EAST TO LOCALLY OVER 1 INCHES BY EVENING IN
WESTERN SECTIONS. LARGE TEMPERATURE GRADIENT WITH UPPER 40S NW TO
WELL INTO THE LOWER 60S SE SECTIONS. EASTERLY WINDS WITH LATENT
HEAT RELEASE WILL GUST AT TIMES TO WELL OVER 20 MPH. CONDITIONS
FOR TRAINING OF STORMS SHOULD RAPIDLY INCREASE AFTER 21Z...OR 4 PM
AS SURFACE LOW MOVES NORTHEAST FROM MISSOURI.
TONIGHT...HEAVIEST RAINS SHOULD FALL DURING THIS PERIOD. LOCAL TOOLS
SUPPORT RISKS OF MULTIPLE EPISODES OF TRAINING OF STORMS SUGGESTED
WITHIN +/- 40 MILES OF A OTM-IOW-DBQ LINE UNTIL ABOUT 1-3 AM. PW
VALUES OVER 1.5 INCHES OVER A 6-10 HOUR PERIOD SUPPORTS 4 TO 5
INCH AMOUNTS ARE POSSIBLE. STRONG LOW LEVEL JET IS THE MAIN DRIVER
WHICH SMALL CHANGES WILL DECIDE WHERE AMOUNTS FALL AND HOW LONG
THESE HEAVY RAIN BANDS STAY STATIONARY. THESE AMOUNTS SUPPORT RISK
OF FLASH FLOODING THAT COULD BE SIGNIFICANT IN LOCAL AREAS. THESE
AMOUNTS WOULD ALSO RESULT IN MAJOR FLOODING OF RIVERS. HEAVY RAIN
SHOULD SLIDE EAST INTO EASTERN PORTIONS OF FORECAST AREA WELL AFTER
MIDNIGHT. THE SATURATION OF THE AIRMASS SHOULD LIMIT SEVERE WEATHER
RISK WITH SOME HAIL POSSIBLE IN STRONGEST STORMS AND GUSTY WINDS.
ALMOST ALL OF THE AREA TO RECEIVE HEAVY RAINS OF AN ADDITIONAL 1
TO NEAR 2 INCHES OUTSIDE OF TRAINING OF STORMS TONIGHT...MAINLY
ALONG AND WEST OF THE MISSISSIPPI. TEMPERATURES NEARLY STEADY MOST
LOCATIONS AS FRONTAL BOUNDARY STALLS ALONG THE AFOREMENTIONED
HEAVY RAIN AXIS.
NICHOLS
.LONG TERM...(THURSDAY THROUGH NEXT TUESDAY)
ISSUED AT 310 AM CDT WED APR 17 2013
THURSDAY...ASSESSING THE LATEST 00Z RUN SOLUTIONS...DEEP LIFT AND
CONVECTION TO BE ONGOING AND CONTINUING INTO THE MIDDAY PERIOD. THE
MODELS IN ACTUALLY DECENT AGREEMENT OF SUGGESTING CYCLOGENESIS/SFC
LOW OR MULTI-LOW COMPLEX TO PULL UP RIGHT ACRS THE CENTRAL CWA BY
MID THU MORNING...BEFORE PROPAGATING TOWARD SOUTHEAST WI BY THU
EVENING. THE MODELS ALSO IN AGREEMENT THAT UNUSUALLY HIGH PW/S OF
1.1 INCHES IN THE WEST AND UP TO 1.6 INCHES ALONG AND EAST OF THE
MS RVR TO PERSIST AND FUEL MORE HEAVY RAIN AT LEAST THROUGH EARLY
THU AFTERNOON BEFORE CONVECTIVE MASS STARTS TO PUSH EASTWARD BY
LATE AFTERNOON AND IN-WRAPPING DRY SLOT MAKES IT/S PUSH. ANOTHER
0.6 TO 1.2 INCHES POSSIBLE EAST OF THE MS RVR FROM 12Z-18Z THU
EXACERBATING ANY ONGOING FLOODING AND PUSHING OTHER RIVERS/STREAMS
OVER THE LIMITS. A CONVECTIVE LINE OF STRONG STORMS MAY BE ONGOING
AT THE START OF THE PERIOD PUSHING ACRS THE MS RVR...BUT EXTENT OF
DEEP COLUMN SATURATION AND TIME OF DAY SUGGEST THAT SVR THREAT MAY
BE MINIMAL LOCALLY IN THE SOUTHEASTERN THIRD OF TH DVN CWA...AND
BETTER CHANCES WELL OFF TO THE EAST OF THE LOCAL FCST AREA AS THE
LINEAR MCS LATER ENCOUNTERS DAYTIME HEATING ACRS THE EASTERN HALF
OF IL AND POINTS EASTWARD. MILD TEMPS IN THE 60S ALONG AND EAST OF
THE MS RIVER THU MORNING THROUGH EARLY AFTERNOON BEFORE LLVL COOL
CONVEYOR TAKES OVER AND DRY SLOT GUSTY WEST-SOUTHWEST WINDS. WILL
WALK OUT SOME PRECIP IN THE EAST BY THE LATE THU AFTERNOON...WITH
DRY SLOT POSSIBLY MAKING FOR A MAINLY DRY EVENING THROUGH 11 PM-
MIDNIGHT BEFORE DEVELOPING DEF- ZONE PRECIP SWATH TRIES TO PUSH
ACRS THE NORTHWESTERN HALF OF THE DVN CWA THROUGH 12Z FRI.
FRIDAY AND SATURDAY...WITH UPSTREAM COLD CORE UPPER TROF PUSHING IN
AND TOP-DOWN COOLING MACHINE IN FULL GEAR...PROFILES GO ALMOST
ENTIRELY TO ALL SNOW ACRS THE NORTH HALF OF THE CWA BY 09Z FRI. A
RAIN-SNOW DEF ZONE OR ALMOST ALL SNOW THROUGH MID FRI MORNING WILL
LOOK TO CONTINUE TO ENGULF THE CWA. MODEL QPF AND TIMING SUGGEST
THE POTENTIAL FOR 1 TO 2 INCHES OF SNOW NORTH OF I80...BUT AGAIN
MILD GROUND TEMPS AND TEMPS UP TO 1K FT AGL SUGGEST SNOW ACCUMULATION
WILL BE HARD TO COME BY WITH MAYBE A HALF INCH OF SLUSHY ACCUM/S
ON GRASSY OR ELEVATED SFC/S AT BEST THROUGH MID FRI MORNING.
LINGERING DEF ZONE PRECIP OR DIURNAL SHOWERS TO TREND BACK TO ALL
LIQUID AT SFC ARRIVAL BY MIDDAY OR EVEN LATE FRI MORNING. HIGH
TEMPS TO STRUGGLE FRI AND DEEP MIXING NEEDED TO MAKE IT EVEN TO
THE MID 40S. A RAW DAY WITH GUSTY CAA SFC WINDS OF 15 TO 25 MPH
AND GUSTS OVER 30 MPH. CANADIAN HIGH PRESSURE TO CENTER ACRS THE
CWA FRI NIGHT. IF SKIES CLEAR OUT AND SFC WINDS DECOUPLE...
POTENTIAL FOR SOME OF THE AREA TO HAVE A HARD FREEZE WITH LOWS AT
LEAST DOWN IN THE UPPER 20S BY EARLY SAT MORNING. MAY BE CLOSE TO
RECORD LOWS FOR APRIL 20TH AT A FEW OF THE CLIMATE SITES. DRY SAT
WITH ONGOING RIDGING AND HIGHS BACK AT LEAST IN THE LOWER 50S. THE
GFS BREAKS OUT LIGHT ELEVATED WAA RAIN WEST OF THE MS RVR LATER
SAT NIGHT WHILE THE ECMWF STAYS DRY THROUGH SUNDAY MORNING. THE
GFS MAY BE TOO AGGRESSIVE WITH THIS PRECIP LOOKING AT EXTENT OF SFC
AND UPPER RIDGING TO OVERCOME...DRY AIR AS WELL.
SUNDAY THROUGH TUESDAY...WARMER SUNDAY WITH TEMPS POSSIBLY BACK UP
INTO THE 60S AHEAD OF THE NEXT INCOMING SYSTEM IN FLATTENING STEERING
FLOW PATTERN ACRS THE MID CONUS. BROAD SCALE/LOW AMPLITUDE TROFFINESS
SETTLES ACRS THE PLAINS AND MID/UPPER MS RVR VALLEY ON MON...WITH
AND EMBEDDED FRONTAL SYSTEM POSSIBLY BRINGING MORE RAIN TO THE AREA
TO START OFF THE WORK WEEK. WHERE THIS BOUNDARY EVENTUALLY LAYS OUT
WITH MORE UPPER TROF ENERGY TO PUSH INTO THE MID CONUS MAKES FOR A
VERY UNCERTAIN FCST INTO MID NEXT WEEK. ..12..
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 637 AM CDT WED APR 17 2013
VFR CONDITIONS TO DETERIORATE TO MVFR ALL TERMINALS BY 17/17Z AND
THEN BECOMING MOSTLY IFR AT ALL TERMINALS BETWEEN 17/17-24Z AS
WIDESPREAD PRECIPITATION CONTINUES TO DEVELOP. PROLONGED PERIODS
OF RAIN THAT WILL BE HEAVY AT TIMES WITH THUNDERSTORMS SHOULD
CONTINUE UNTIL 18/12Z. ALL TERMINALS TO SEE EXTENDED PERIODS OF
IFR AND LIFR CONDITIONS AFTER 21Z TODAY WITH TOTALLY SATURATED
CONDITIONS. CEILINGS MAY BE REDUCED AT TIMES TO 200 FEET AND
VISIBILITIES WELL BELOW A MILE...THE LONGEST PERIODS SHOULD BE AT
CID-DBQ TERMINALS AFTER 18/00Z.
NICHOLS
&&
.HYDROLOGY...
ISSUED AT 310 AM CDT WED APR 17 2013
ODDS ARE INCREASING FOR A SIGNIFICANT HEAVY RAIN EVENT WITH HIGH
CONFIDENCE FOR ALL THE AREA TO PICK UP UP AT LEAST 2 INCHES OF
RAIN OVER NEXT 48 HOURS.
LOCAL TOOLS SUPPORT TRAINING OF STORMS...MOSTLY TONIGHT...OF A
20-50 MILE SWATH WITH BEST ESTIMATE OF HEAVIEST RAINS ROUGHLY NEAR
OR ALONG A OTM-IOW-DBQ AXIS. IF TRAINING OF STORMS DOES OCCUR...3
TO 5 INCHES OF RAIN WITH EVEN LOCALLY HIGHER AMOUNTS POSSIBLE.
THIS COULD RESULT IN VERY SIGNIFICANT FLASH FLOODING RISKS AND
MAJOR RIVER FLOODING.
SINCE SOILS ARE MOIST TO SATURATED FROM RAINFALL LAST WEEK...RIVER
FORECASTS ARE QUITE SENSITIVE TO ANY ADDITIONAL RAINFALL. THE
PROBABILITY IS HIGH THAT REVISIONS...POSSIBLY SIGNIFICANT...TO
RIVER FORECASTS WILL BE MADE OVER THE NEXT 5 DAYS.
EMERGENCY MANAGERS AND THOSE WITH INTERESTS ALONG AREA RIVERS ARE
URGED TO FOLLOW WEATHER AND RIVER FORECASTS CLOSELY OVER THE NEXT
WEEK.
NICHOLS
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH THURSDAY EVENING
FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-
JACKSON-JOHNSON-JONES-KEOKUK-LINN-WASHINGTON.
FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH THURSDAY
EVENING FOR DES MOINES-HENRY IA-JEFFERSON-LEE-LOUISA-
MUSCATINE-SCOTT-VAN BUREN.
IL...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH THURSDAY EVENING
FOR CARROLL-JO DAVIESS-STEPHENSON.
FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH THURSDAY
EVENING FOR BUREAU-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-
MERCER-PUTNAM-ROCK ISLAND-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH THURSDAY
EVENING FOR CLARK-SCOTLAND.
&&
SYNOPSIS...NICHOLS
SHORT TERM...NICHOLS
LONG TERM...12
AVIATION...NICHOLS
HYDROLOGY...NICHOLSHazardous weather outlook, Apr 17, 5:05 AM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 505 AM CDT WED APR 17 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 505 AM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH PERIODS OF HEAVY RAIN CAN EXPECTED THROUGH TONIGHT. WIDESPREAD 1 TO 2 INCHES OF RAIN ARE EXPECTED WHICH MAY CAUSE FLOODING. A SWATH OF VERY HEAVY RAINS MAY OCCUR NEAR OR ALONG A OTTUMWA TO DUBUQUE LINE FROM A TRAINING OF THUNDERSTORMS TONIGHT. THIS REGION MAY SEE RAIN TOTALS OF 3 UP TO 4 INCHES WHICH MAY RESULT IN SIGNIFICANT FLASH FLOODING BY WEDNESDAY MORNING. A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON THROUGH THURSDAY FOR THE ENTIRE AREA. A SECONDARY CONCERN IS THE STRONGEST STORMS MAY PRODUCE HAIL TO NEAR QUARTER SIZE...MOSTLY TONIGHT AND FOR AREAS SOUTH OF I-80. STRONG GUSTY WINDS TO OVER 40 MPH IS A SECONDARY THREAT. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS ALONG AND SOUTH OF HIGHWAY 30. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE HEAVY RAIN EVENT WILL CONTINUE INTO THURSDAY ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER. CURRENT INFORMATION SUGGESTS UP TO ANOTHER INCH OF RAIN MAY FALL IN THESE AREAS THROUGH MID THURSDAY AFTERNOON. THIS ADDITIONAL RAINFALL WILL OCCUR ACROSS VERY SATURATED GROUND AND WILL AGGRAVATE ANY ONGOING FLOODING SITUATIONS...AND CREATE NEW FLOODING. SEVERAL RIVERS ARE IN FLOOD AND THIS ADDITIONAL RAINFALL IS EXPECTED TO RAISE RIVER LEVELS FURTHER. FLASH FLOODING IN URBAN AND LOW LYING AREAS MAY ALSO OCCUR. SOME STRONG TO SEVERE STORMS MAY ALSO OCCUR THURSDAY MAINLY EAST OF THE MISSISSIPPI RIVER. THE STORM PREDICTION CENTER HAS ISSUED A SLIGHT RISK OF SEVERE STORMS IN THESE AREAS FOR THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT FOR AREAS MAINLY SOUTH OF INTERSTATE 80. RAINFALL AMOUNTS OF AN INCH OR HIGHER...AS WELL AS ANY FLOODING REPORTS WOULD BE APPRECIATED. NICHOLS/12
In the hours before
Local storm report, Apr 17, 8:05 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
805 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM HAIL 5 NW LA MOILLE 41.58N 89.35W
04/17/2013 M0.25 INCH LEE IL TRAINED SPOTTER
&&
GROSSLocal storm report, Apr 17, 8:22 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HAIL CONESVILLE 41.38N 91.35W
04/17/2013 E0.88 INCH MUSCATINE IA PUBLIC
REPORT RECEIVED VIA TWITTER. TIME ESTIMATED BY RADAR.
&&
DCSpecial weather statement, Apr 17, 8:40 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
840 AM CDT WED APR 17 2013
IAZ076-077-087-088-098-171430-
HENRY-JEFFERSON-KEOKUK-VAN BUREN-WASHINGTON-
840 AM CDT WED APR 17 2013
...STRONG THUNDERSTORM WITH HAIL ...
AT 834 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF BATAVIA...OR 13 MILES
SOUTHEAST OF OTTUMWA...MOVING NORTHEAST AT 45 MPH.
* THE THUNDERSTORM WILL BE NEAR...
BATAVIA AROUND 845 AM CDT...
LIBERTYVILLE AROUND 850 AM CDT...
ABINGDON AND 6 MILES NORTHWEST OF FAIRFIELD AROUND 855 AM CDT...
MAHARISHI VEDIC CITY AND PACKWOOD AROUND 900 AM CDT...
RICHLAND AND PLEASANT PLAIN AROUND 910 AM CDT...
BRIGHTON AROUND 915 AM CDT...
PENNY SIZE HAIL...BRIEF HEAVY RAIN...AND FREQUENT LIGHTING...ARE
EXPECTED WITH THIS STORM.
IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
LAT...LON 4141 9209 4123 9160 4079 9218 4115 9219
4116 9224
TIME...MOT...LOC 1339Z 221DEG 39KT 4091 9222
ERVINLocal storm report, Apr 17, 8:45 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
845 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HAIL 2 NNW CLINTON 41.87N 90.25W
04/17/2013 M0.25 INCH CLINTON IA TRAINED SPOTTER
HAIL LASTED FOR 10 MINUTES
&&
DCSpecial weather statement, Apr 17, 8:52 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
852 AM CDT WED APR 17 2013
ILZ001-002-007-009-171445-
CARROLL-JO DAVIESS-STEPHENSON-WHITESIDE-
852 AM CDT WED APR 17 2013
...STRONG THUNDERSTORM WITH HAIL...
AT 847 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ARGO FAY...OR 9 MILES
NORTHWEST OF MORRISON...MOVING NORTHEAST AT 50 MPH.
* THE THUNDERSTORM WILL BE NEAR...
CHADWICK AROUND 900 AM CDT...
LANARK AND MILLEDGEVILLE AROUND 905 AM CDT...
SHANNON AROUND 915 AM CDT...
9 MILES SOUTHEAST OF FREEPORT AROUND 925 AM CDT...
GERMAN VALLEY AROUND 930 AM CDT...
RIDOTT AROUND 935 AM CDT...
PENNY SIZE HAIL...IS EXPECTED WITH THIS STORM.
LAT...LON 4220 8939 4220 8968 4193 8968 4181 9007
4213 9017 4251 8948 4250 8943
TIME...MOT...LOC 1352Z 235DEG 45KT 4195 9000
ERVINLocal storm report, Apr 17, 8:52 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
852 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM HAIL FULTON 41.87N 90.16W
04/17/2013 M0.75 INCH WHITESIDE IL TRAINED SPOTTER
DIME SIZED HAIL
&&
DCThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 4:44 AM CDT | Special Weather Statement | DVN | Jefferson | 46 min |
| Apr 17, 6:28 AM CDT | Special Weather Statement | DVN | Muscatine | 62 min |
| Apr 17, 8:40 AM CDT | Special Weather Statement | DVN | Jefferson | 50 min |
| Apr 17, 10:03 AM CDT | Special Weather Statement | DVN | Johnson, Jones | 57 min |
| Apr 17, 10:47 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jefferson, Johnson, Louisa, Muscatine, Washington | 43 min |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Cedar, Jones, Linn | 8 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Cedar, Louisa, Muscatine | 6 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Iowa, Johnson | 8 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Johnson, Louisa, Washington | 5 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Louisa | 6 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Louisa | 6 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Johnson, Washington | 5 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Keokuk | 6 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Des Moines, Henry, Lee | 7 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Van Buren | 4 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Lee | 5 days |
| Apr 17, 11:32 AM CDT | Flash Flood Warning | DVN | Iowa, Johnson, Keokuk, Washington | 6 hr |
| Apr 17, 11:41 AM CDT | River Flood Warning | DVN | Clinton, Scott | 7 days |
| Apr 17, 11:41 AM CDT | River Flood Warning | DVN | Scott | 7 days |
| Apr 17, 11:41 AM CDT | River Flood Warning | DVN | Lee | 14 days |
| Apr 17, 12:07 PM CDT | Flash Flood Warning | DVN | Cedar, Clinton, Muscatine, Scott | 6 hr |
| Apr 17, 12:33 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 42 min |
| Apr 17, 12:48 PM CDT | Flash Flood Warning | DVN | Des Moines, Henry, Jefferson, Lee, Louisa, Van Buren | 6 hr |
| Apr 17, 3:08 PM CDT | Flash Flood Warning | DVN | Lee | 6 hr |
| Apr 17, 3:52 PM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 38 min |
| Apr 17, 4:29 PM CDT | Special Weather Statement | DVN | Des Moines, Lee | 46 min |
| Apr 17, 5:17 PM CDT | Special Weather Statement | DVN | Des Moines, Lee | 58 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.